The Annals of Applied Probability

Mean-variance hedging via stochastic control and BSDEs for general semimartingales

Monique Jeanblanc, Michael Mania, Marina Santacroce, and Martin Schweizer

Full-text: Open access


We solve the problem of mean-variance hedging for general semimartingale models via stochastic control methods. After proving that the value process of the associated stochastic control problem has a quadratic structure, we characterize its three coefficient processes as solutions of semimartingale backward stochastic differential equations and show how they can be used to describe the optimal trading strategy for each conditional mean-variance hedging problem. For comparison with the existing literature, we provide alternative equivalent versions of the BSDEs and present a number of simple examples.

Article information

Ann. Appl. Probab., Volume 22, Number 6 (2012), 2388-2428.

First available in Project Euclid: 23 November 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G48: Generalizations of martingales 60H10: Stochastic ordinary differential equations [See also 34F05] 93E20: Optimal stochastic control 91G80: Financial applications of other theories (stochastic control, calculus of variations, PDE, SPDE, dynamical systems)

Mean-variance hedging stochastic control backward stochastic differential equations semimartingales mathematical finance variance-optimal martingale measure


Jeanblanc, Monique; Mania, Michael; Santacroce, Marina; Schweizer, Martin. Mean-variance hedging via stochastic control and BSDEs for general semimartingales. Ann. Appl. Probab. 22 (2012), no. 6, 2388--2428. doi:10.1214/11-AAP835.

Export citation


  • Arai, T. (2005). An extension of mean-variance hedging to the discontinuous case. Finance Stoch. 9 129–139.
  • Bertsimas, D., Kogan, L. and Lo, A. W. (2001). Hedging derivative securities and incomplete markets: An $\epsilon$-arbitrage approach. Oper. Res. 49 372–397.
  • Biagini, F., Guasoni, P. and Pratelli, M. (2000). Mean-variance hedging for stochastic volatility models. Math. Finance 10 109–123.
  • Bobrovnytska, O. and Schweizer, M. (2004). Mean-variance hedging and stochastic control: Beyond the Brownian setting. IEEE Trans. Automat. Control 49 396–408.
  • Černý, A. (2004). Dynamic programming and mean-variance hedging in discrete time. Appl. Math. Finance 11 1–25.
  • Černý, A. and Kallsen, J. (2007). On the structure of general mean-variance hedging strategies. Ann. Probab. 35 1479–1531.
  • Choulli, T., Krawczyk, L. and Stricker, C. (1998). ${\mathcal{E}}$-martingales and their applications in mathematical finance. Ann. Probab. 26 853–876.
  • Choulli, T. and Schweizer, M. (2011). Stability of $\sigma $-martingale densities in $L\log L$ under an equivalent change of measure. NCCR FINRISK Working Paper 676, ETH Zürich. Available at
  • Delbaen, F. and Schachermayer, W. (1996). The variance-optimal martingale measure for continuous processes. Bernoulli 2 81–105 [Corrections Bernoulli 2 (1996) 379–380 MR1440275].
  • Delbaen, F. and Schachermayer, W. (1998). A simple counterexample to several problems in the theory of asset pricing. Math. Finance 8 1–11.
  • Dellacherie, C. and Meyer, P.-A. (1978). Probabilities and Potential. North-Holland Mathematics Studies 29. North-Holland, Amsterdam.
  • Dellacherie, C. and Meyer, P.-A. (1982). Probabilities and Potential. B. Theory of Martingales. North-Holland Mathematics Studies 72. North-Holland, Amsterdam.
  • El Karoui, N. (1981). Les aspects probabilistes du contrôle stochastique. In Ninth Saint Flour Probability Summer School—1979 (Saint Flour, 1979). Lecture Notes in Math. 876 73–238. Springer, Berlin.
  • Gourieroux, C., Laurent, J. P. and Pham, H. (1998). Mean-variance hedging and numéraire. Math. Finance 8 179–200.
  • Gugushvili, S. (2003). Dynamic programming and mean-variance hedging in discrete time. Georgian Math. J. 10 237–246.
  • Jacod, J. (1979). Calcul Stochastique et Problèmes de Martingales. Lecture Notes in Math. 714. Springer, Berlin.
  • Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • Kohlmann, M., Xiong, D. and Ye, Z. (2010). Mean variance hedging in a general jump model. Appl. Math. Finance 17 29–57.
  • Lim, A. E. B. (2005). Mean-variance hedging when there are jumps. SIAM J. Control Optim. 44 1893–1922 (electronic).
  • Mania, M. and Tevzadze, R. (2003a). Backward stochastic PDE and imperfect hedging. Int. J. Theor. Appl. Finance 6 663–692.
  • Mania, M. and Tevzadze, R. (2003b). A semimartingale backward equation and the variance-optimal martingale measure under general information flow. SIAM J. Control Optim. 42 1703–1726 (electronic).
  • Santacroce, M. (2006). Derivatives pricing via $p$-optimal martingale measures: Some extreme cases. J. Appl. Probab. 43 634–651.
  • Schweizer, M. (1995). On the minimal martingale measure and the Föllmer–Schweizer decomposition. Stoch. Anal. Appl. 13 573–599.
  • Schweizer, M. (2010). Mean-variance hedging. In Encyclopedia of Quantitative Finance (R. Cont, ed.) 1177–1181. Wiley, New York.